Last Week's Medical Mystery

This 42-year-oldcaucasian man presents with a history of syncope during exercise. He has also noted fatigue and mild dyspnea on exertion for the past year. He has otherwise been healthy, with no history of angina, hypertension, or diabetes mellitus. On physical exam you note cardiomegaly, a triple apical Impulse, a rapidly rising carotid artery pulse, and a murmur which is loudest along the left sternal border and at the cardiac apex. What is your diagnosis and how would you confirm your diagnosis at the bedside?

                                               chest film                                

DIAGNOSIS: hypertrophic cardiomyopathy (HCM). This disorder occurs in about 1 in 500 of the general population. Unfortunately, the disorder is often unsuspected, with the initial manifestation being exercise-induced sudden cardiac death (SCD). Cardiac findings include: 1. asymmetric left ventricular hypertrophy often with preferential hypertrophy of the interventricular septum; and 2. outflow obstruction in the subaortic area due to interventricular septal hypertrophy. Physiologically, the disease is characterized by diastolic dysfunction. Although the patient may have a murmur resembling aortic stenosis (AS), the rapid rise of the carotid pulse essentially rules out any significant degree of AS. The best bedside test to confirm your suspicion that the patient has HCM is to see if the murmur diminishes or disappears with squatting (this increases both preload and afterload and will diminish murmurs found in HCM and mitral valve prolapse). 

There are over 400 mutations associated with HCM; the commonest involve the cardiac beta-myosin heavy chain gene on chromosome 14. This patient is at particular risk of SCD and should be advised to avoid all strenuous physical exercise. He should be kept well hydrated, and considered for surgical myotomy/myectomy or implantation of a defibrillator  depending on the results of his cardiac assessment. Digitalis, diuretics, nitrates, dihydropyridine calcium blockers, vasodilators, and beta-adrenergic agonists are best avoided. Amiodarone and nondihydropyridine calcium channel blockers may be of benefit.